New Mexico, 2015

Tornado and Hail in New Mexico, October 7, 2015

October 7, 2015 · NWS EPZ · 2 events in 2 counties and zones

An upper low was moving into southeast Arizona with plenty of wind shear across the area ahead of this system. Dew points remained in the mid 40s to lower 50s with decent instability across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was moving into southeast Arizona with plenty of wind shear across the area ahead of this system. Dew points remained in the mid 40s to lower 50s with decent instability across the region. Ping pong ball hail and even a landspout tornado were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 7, 2:47 AM MST, 8 hours 38 minutes earlier.

Area forecast discussion, Oct 7, 2:47 AM MST, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
347 AM MDT WED OCT 7 2015

.SYNOPSIS...
AN ACTIVE WEATHER PATTERN WILL CONTINUE OVER THE REGION AS A LARGE
LOW PRESSURE SYSTEM MOVES CLOSER TO THE AREA. THIS SYSTEM WILL
CONTINUE GENERATE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY AND TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH
PERIODS OF LARGE DAMAGING HAIL AND STRONG WINDS. HEAVY RAINFALL
WITH LOCALIZED FLOODING MAY ALSO OCCUR. THE LOW PRESSURE SYSTEM
WILL DRIFT SOUTH AND WEST INTO NORTHERN MEXICO THURSDAY THROUGH
SATURDAY. THIS WILL RESULT IN A GRADUAL WEAKENING OF SHOWERS AND
THUNDERSTORMS THROUGH SATURDAY NIGHT. DRY CONDITIONS WITH WARMER
TEMPERATURES ARE EXPECTED FOR SUNDAY AND THE FIRST PART OF NEXT
WEEK.

&&

.DISCUSSION...
AN UPPER LEVEL LOW PRESSURE SYSETM LOCATED IN ARIZONA IS
CONTINUING TO DRIFT EAST TOWARD THE LOCAL AREA. MOISTURE IS STILL
STREAMING UP AHEAD OF THE SYSTEM BOTH THE EASTERN PACIFIC AND THE
GULF OF MEXICO. THE UPPER LEVEL LOW IS PROVIDING DYNAMIC FORCING
AND COOLING ALOFT TO HELP FURTHER DESTABILIZE THE ATMOSPHERE IN
THE REGION. ISOLATED TO SCATTERED THUNDERSTORMS CONTINUE TO
DEVELOP EARLY THIS MORNING AND ARE EXPECTED TO CONTINUE THROUGH
THE DAY. FOR AREAS GENERALLY FROM DEMING EASTWARD...SOME OF THE
STORMS WILL BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING LARGE
HAIL AND STRONG WIND GUSTS. THERE IS ALSO A SLIGHT RISK OF A BRIEF
FUNNEL CLOUD OR TORNADO DEVELOPING FROM THE STRONGER STORMS THIS
AFTERNOON AND EARLY EVENING.

PERIODS OF HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING IS ALSO
POSSIBLE TODAY AND TONIGHT. MODELS INDICATE THAT PORTIONS OF
HUDSPETH...OTERO AND EASTERN EL PASO COUNTY MAY SEE EXCESSIVE
RAINFALL WITH FLASH FLOODING POTENTIAL THROUGH TONIGHT. A FLASH
FLOOD WATCH IS IN EFFECT UNTIL 6 AM THURSDAY FOR THOSE AREAS.

ON THURSDAY THE UPPER LOW WILL DRIFT SOUTH INTO NORTHERN MEXICO.
AS THE LOW MOVES AWAY FROM THE AREA THE THREAT OF SEVERE
THUNDERSTORMS WILL DIMINISH FOR SOUTHERN NEW MEXICO AND FAR WEST
TEXAS. MARGINAL SEVERE CONDITIONS WILL STILL EXIST FOR THE BIG
BEND AREA OF WEST TEXAS. WRAP AROUND MOISTURE ALONG THE NORTHERN
SIDE OF THE LOW WILL CONTINUE TO FUEL SCATTERED THUNDERSTORMS AND
SHOWERS ACROSS THE AREA ON THURSDAY. PERIODS OF HEAVY RAIN WITH
LOCALIZED FLOODING WILL STILL BE POSSIBLE...ESPECIALLY FOR AREAS
EAST OF LAS CRUCES AND EL PASO. A WEAK COLD FRONT WILL PUSH INTO
THE AREA ON FRIDAY AND WILL HELP KEEP A CHANCE OF RAIN AND STORMS
GOING THROUGH THE DAY.

ON SATURDAY THE UPPER LOW WILL RETROGRADE MORE TO THE WEST BACK
OVER THE EASTERN PACIFIC OCEAN. THIS WILL LIMIT THE INFLUENCE OF
THE LOW OVER THE LOCAL AREA WHICH SHOULD SEE ONLY ISOLATED LIGHT
RAIN SHOWERS WITH JUST A FEW BRIEF THUNDERSTORMS. RAINS SHOULD END
BY SATURDAY NIGHT WITH SKIES GRADUALLY CLEARING. SUNDAY WILL SEE
HIGH PRESSURE ALOFT BEGINNING TO BUILD OVER THE AREA WITH DRY
CONDITIONS AND MOSTLY CLEAR SKIES EXPECTED.

FOR MONDAY THROUGH NEXT WEDNESDAY...THE UPPER LOW WILL REMAIN OVER
THE EASTERN PACIFIC WITH HIGH PRESSURE OVER THE STATE LOCALLY.
THIS PATTERN WILL KEEP WEATHER CONDITIONS DRY WITH AFTERNOON
TEMPERATURES WARMING SEVERAL DEGREES ABOVE NORMAL. LONG RANGE
MODEL PROJECTS HAVE THE UPPER LOW DRIFTING BACK TO THE EAST TOWARD
THE STATE LATER NEXT WEEK WITH A INCREASED CHANCES FOR RAIN AND
THUNDERSTORMS EXPECTED.

&&

.AVIATION...VALID 07/12Z-08/12Z...
P6SM SCT-BKN050-070 BKN200-250 THRU PD. UPPER LOW WILL CONTINUE
TO SLOWLY MOVE THRU SRN AZ DURING PD. THIS LOW WILL PROVIDE SCT TO
NMRS 1-3SM TSRAGR BKN020-030 WITH WIND GUSTS TO 50KTS POSSIBLE
THRU 04Z AND MAINLY E OF DIVIDE AFT 18Z. A FEW AREAS MAY SEE MVFR
CONDS OF BKN015-025 BETWEEN 06Z-15Z. WINDS WILL GENERALLY BE UNDER
12KTS OUTSIDE OF THUNDERSTORMS FROM THE SE TO SW. &&

.FIRE WEATHER... UPPER LOW WILL BE MOVING THROUGH SOUTHERN ARIZONA
AND INTO SW NEW MEXICO TODAY AND INTO NORTHERN CHIHUAHUA ON
THURSDAY. THIS SYSTEM WILL KEEP TEMPERATURES BELOW NORMAL WITH
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. SOME STORMS MAY
BE SEVERE WITH LARGE HAIL AND GUSTY WINDS. AS THE LOW MOVES SOUTH
AND WEST INTO THE WEEKEND...SOME SLIGHTLY DRIER AIR WILL MOVE INTO
THE REGION BUT RELATIVE HUMIDITIES WILL REMAIN ABOVE 20 PERCENT
AND GENERALLY ABOVE 30 PERCENT THROUGH THE REMAINDER OF THIS WORK
WEEK. PRECIPITATION CHANCES ARE EXPECTED TO BE OVER THIS WEEKEND
AND INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76  58  75  59 /  60  60  40  40
SIERRA BLANCA           75  56  72  56 /  60  60  60  50
LAS CRUCES              73  53  73  54 /  60  40  30  30
ALAMOGORDO              75  55  75  56 /  60  60  50  40
CLOUDCROFT              56  39  56  40 /  80  60  70  70
TRUTH OR CONSEQUENCES   71  54  74  54 /  60  30  30  40
SILVER CITY             67  48  69  49 /  60  30  30  20
DEMING                  72  53  74  55 /  60  30  30  20
LORDSBURG               72  51  76  52 /  50  30  30  20
WEST EL PASO METRO      76  58  75  60 /  60  60  40  40
DELL CITY               77  56  75  56 /  60  60  50  50
FORT HANCOCK            78  58  76  59 /  60  60  60  50
LOMA LINDA              73  55  71  55 /  60  60  60  50
FABENS                  77  56  75  58 /  60  60  50  40
SANTA TERESA            75  56  74  57 /  60  50  30  40
WHITE SANDS HQ          74  55  74  55 /  70  60  40  40
JORNADA RANGE           73  51  74  51 /  60  40  30  30
HATCH                   73  51  76  53 /  60  40  30  30
COLUMBUS                74  54  74  57 /  60  30  30  20
OROGRANDE               74  58  74  58 /  60  60  50  40
MAYHILL                 64  45  62  46 /  70  60  60  60
MESCALERO               65  43  63  44 /  70  60  60  60
TIMBERON                62  46  62  46 /  70  60  70  60
WINSTON                 64  46  66  47 /  70  30  40  40
HILLSBORO               71  49  73  50 /  60  30  30  30
SPACEPORT               73  51  76  50 /  60  40  30  30
LAKE ROBERTS            67  41  71  42 /  70  30  40  30
HURLEY                  69  47  71  49 /  60  30  30  20
CLIFF                   71  44  75  46 /  50  30  30  20
MULE CREEK              69  43  73  43 /  60  30  30  20
FAYWOOD                 69  49  71  50 /  60  30  30  30
ANIMAS                  72  52  75  52 /  50  30  30  20
HACHITA                 72  52  75  53 /  50  30  30  20
ANTELOPE WELLS          72  50  72  52 /  60  30  30  20
CLOVERDALE              70  50  72  51 /  40  30  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ417.

TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ420>424.

&&

04 LUNDEEN
Hazardous weather outlook, Oct 7, 4:37 AM MST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
537 AM MDT WED OCT 7 2015

NMZ401>417-TXZ418>424-081145-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
537 AM MDT WED OCT 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS AREA EXPECTED TODAY AND
TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE...CAPABLE OF
PRODUCING DAMAGING LARGE HAIL AND STRONG WINDS. THESE STORMS COULD
IMPACT STRUCTURES AND VEHICLES AND WILL DELAY ANY SCHEDULED OUT
DOOR EVENTS. PERIODS OF HEAVY RAINFALL MAY CAUSE LOCALIZED
FLOODING NEAR STRONGER STORMS. AREAS EAST OF EL PASO WILL BE UNDER
A FLASH FLOOD WATCH THROUGH TONIGHT FOR POTENTIAL WIDESPREAD
FLOODING FROM HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THURSDAY AND FRIDAY
WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE THREAT OF SEVERE STORMS
IS EXPECTED TO BE MINIMAL. ISOLATED SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE ON SATURDAY. DRY CONDITIONS ARE EXPECTED SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TO REPORT POSSIBLE LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINFALLS WITH POSSIBLE FLOODING
TODAY AND WEDNESDAY.

LUNDEEN

In the hours before

Special weather statement, Oct 7, 6:15 AM MST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
715 AM MDT WED OCT 7 2015

NMZ407-409>411-071400-
SIERRA COUNTY LAKES NM-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-NORTHERN DONA ANA COUNTY NM-
715 AM MDT WED OCT 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DONA ANA...
NORTHEASTERN LUNA AND SOUTH CENTRAL SIERRA COUNTIES UNTIL 800 AM
MDT...

AT 713 AM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 6 MILES EAST OF UVAS VALLEY...OR 12 MILES SOUTHWEST OF HATCH...
MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HATCH...
GARFIELD...
UVAS VALLEY...
DERRY...
PLACITAS IN DONA ANA COUNTY...
SALEM...
RINCON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING
CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER
INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3269 10693 3229 10722 3241 10747 3281 10733
TIME...MOT...LOC 1313Z 185DEG 45KT 3252 10727

NOVLAN
Special weather statement, Oct 7, 7:50 AM MST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
850 AM MDT WED OCT 7 2015

NMZ407-409>412-071545-
SIERRA COUNTY LAKES NM-CENTRAL TULAROSA BASIN NM-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-NORTHERN DONA ANA COUNTY NM-
850 AM MDT WED OCT 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONA ANA...
NORTHEASTERN LUNA AND SOUTHEASTERN SIERRA COUNTIES UNTIL 945 AM
MDT...

AT 847 AM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORMS
ON RADAR OVER NORTH NORTHWEST DONA ANA COUNTY AND SOUTH SIERRA
COUNTY MOVING NORTHEAST AT 15-20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HATCH...
GARFIELD...
UVAS VALLEY...
UPHAM...
DERRY...
PLACITAS IN DONA ANA COUNTY...
RINCON...
SALEM.

LAT...LON 3314 10719 3299 10648 3222 10717 3235 10745
TIME...MOT...LOC 1447Z 045DEG 6KT 3239 10718

NOVLAN
Special weather statement, Oct 7, 9:30 AM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1030 AM MDT WED OCT 7 2015

NMZ412-414-415-071715-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
CENTRAL TULAROSA BASIN NM-
1030 AM MDT WED OCT 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO COUNTY UNTIL
1115 AM MDT...

AT 1030 AM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
ON RADAR 8 MILES NORTH OF TULAROSA...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THREE RIVERS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3308 10598 3317 10617 3339 10606 3339 10576
TIME...MOT...LOC 1630Z 206DEG 27KT 3320 10604

MLP
Special weather statement, Oct 7, 10:58 AM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1158 AM MDT WED OCT 7 2015

NMZ412-414-071845-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
CENTRAL TULAROSA BASIN NM-
1158 AM MDT WED OCT 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND EASTERN
SIERRA COUNTIES UNTIL 1245 PM MDT...

AT 1158 AM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
ON RADAR 12 MILES WEST OF THREE RIVERS...OR 19 MILES NORTHWEST OF
TULAROSA...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
THREE RIVERS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3314 10625 3325 10642 3339 10631 3339 10590
TIME...MOT...LOC 1758Z 218DEG 23KT 3326 10628

MLP

The radar

The El Paso radar (KEPZ), 165 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Grant

When
October 7, 11:25 AM MST to 11:30 AM MST
Where
Grant County, 6.25 mi S of Separ to 5.7 mi SSE of Separ
Rating
EF0
Path length
1.7 mi
Path width
10 yd
Reported by
Public
Coordinates
32.140, -108.420

Landspout tornado reported just south of Separ.

Hail, Otero

When
October 7, 12:33 PM MST
Where
Otero County, 4.13 mi E of Valmont
Measured
1.5 in hail
Reported by
Public
Coordinates
32.740, -105.910

Hail fell in Oliver Lee State Park.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyThe tornado archive for New Mexico, 2015Warnings in New Mexico, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605128, 605127.